Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Tallahassee, FL

April 9, 2021Gulf County, Florida

NWS Tallahassee, FL issued this special weather statement at Apr 9, 2021, 3:16 AM CDT for Gulf County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2021, 3:16 AM CDT (08:16 UTC)
Expired
Apr 9, 2021, 4:00 AM CDT
In force
44 min
Issued by
NWS Tallahassee, FL

County Gulf County, FL

The radar

The Tallahassee radar (KTLH), 92 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

615 
WWUS82 KTAE 090816
SPSTAE

Special Weather Statement
National Weather Service Tallahassee FL
416 AM EDT Fri Apr 9 2021
 
FLZ014-112-114-090900-
Coastal Bay FL-Inland Gulf FL-Coastal Gulf FL-
416 AM EDT Fri Apr 9 2021

...SPECIAL WEATHER STATEMENT...

At 415 AM EDT/315 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Port St. Joe, moving east at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Port St. Joe, Mexico Beach, Tyndall Air Force Base, Honeyville,
Highland View, St Joseph State Park, Jones Homestead, Ward Ridge,
Overstreet, Milltown, Davis Beach, Howard Creek, Willis Landing,
Beacon Hill, Dalkeith and Saint Joe Beach.

LAT...LON 2996 8550 3009 8514 3004 8513 3003 8511
      3002 8510 3001 8510 3000 8506 2999 8505
      2999 8503 2998 8503 2995 8502 2990 8506
      2983 8503 2982 8502 2981 8502 2975 8543
TIME...MOT...LOC 0815Z 259DEG 25KT 2988 8534 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at Apr 9, 3:16 AM CDT, 0 minutes earlier.

Area forecast discussion, Apr 9, 3:16 AM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
416 AM EDT Fri Apr 9 2021

...SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND SATURDAY....

...HEAVY RAINFALL EXPECTED FOR TODAY AND SATURDAY...

.NEAR TERM [Through Tonight]...

As of 7Z this morning, have already seen showers and thunderstorms
over the marine area with some of these producing gusty winds and
even potentially small hail. These showers and thunderstorms are
also beginning to move onshore and expect an overall increasing
trend in convection through the morning. Based on the current
trajectories, will have to watch for training along the coast. An
upper level shortwave will move into the northern portions of the
CWA later this morning and also serve to enhance activity and severe
potential. SPC has spread the slight risk for today further south
into southeast Alabama and portions of southwest Georgia. The main
threats today will be damaging winds and hail.

As the shortwave shifts eastward and we lose daytime heating,
convection is expected to decrease overnight. By morning, an MCS
will be tracking across the southeast but at this time it appears it
should not reach southeast AL and the Florida Panhandle until after
12z Saturday.

.SHORT TERM [Saturday Through Sunday]...

An upper level low over SW MO will deepen and become vertically
stacked as the system moves northeastward to the Great Lakes region
through Sunday. The associated surface front will drag east and
southeastward toward and eventually through the Tri-state region on
Sunday. Well ahead of the front, a mid-level disturbance over
southern MS will aide in the organization of a Mesoscale Convective
System (MCS) which will move eastward across our CWA during the day
on Saturday. This feature will bring with it the threat for severe
weather and SPC continues to show all but the southeast corner of
the Big Bend highlighted for a slight risk. Forecast soundings show
a very moist and moderately unstable atmosphere with PW's around
1.6" and MUCAPE 1000-1200 J/KG; highest in the Florida panhandle.
Forecast deep layer shear values are 40-50kts with mid level
lapse rates ~ 6.6 C/km. The 06z HRRR shows significant bowing
along the leading edge of the MCS as it advances east and
southeast across our CWA indicative of potentially strong to
damaging winds which will be the greatest severe threat. Also,
small hail and a few tornadoes cannot be ruled out.

Heavy rain will also accompany the MCS and the Weather Prediction
Center (WPC) has issued a Slight Risk for Excessive Rainfall for
Saturday/Saturday night mainly over our western zones with a
marginal risk elsewhere for widespread rainfall of 2-4 inches
possible with isolated higher amounts. (See more detailed
discussion in the hydrology section below.) However, the latest
Global and Hi-res models show that this system might end up being
more progressive than previously thought. If that trend continues
on future model runs, expected rainfall amounts will likely be
lower. For now will hold off on trimming back QPF significantly and
also hold off on any Flash Flood Advisory issuance. Rain chances
will linger into Sunday but will gradually end from west to east
with the passage of the cold front.

Temperatures for this weekend will see highs in the upper 70s to
around 80 with lows in the lower 60s.

.LONG TERM [Sunday Night Through Friday]...

A drier airmass returns on Monday in the wake of the cold front.
However, this appears to be short lived as moisture and rain chances
return as early as Tuesday or Wednesday ahead of another cold front.
Models hint of an unsettled pattern developing along the gulf
coast from Texas to Florida through the remainder of the work week
with rain chances each day. High temperatures during this period
are expected to be in the upper 70s to low 80s with lows from the
mid 50s to low 60s.

&&

.AVIATION...
[Through 06Z Saturday]

Mainly IFR conditions are expected this morning as the cloud deck
lowers with cigs slowly improving through the day. In addition,
some MVFR fog will be possible briefly this morning around day
break. SHRA and TSRA will be possible today with the best chances
across the ECP to DHN to ABY area. Greatest uncertainty in the
TAFs today is the timing of the SHRA and TSRA.

&&

.MARINE...

Southerly winds will remain elevated through the weekend, especially
near any strong to severe thunderstorms. Winds will veer to the
northeast early next week in the wake of a cold frontal passage.
Expect the winds and seas to be elevated into Monday, with wave
heights maxing out around 5 feet this weekend. More tranquil boating
conditions may return by Tuesday.

&&

.FIRE WEATHER...

Onshore winds will continue to prevail across the region,
increasing in speed on Saturday. This will advect increasing
amounts of moisture into the region with high chances for wetting
rain, if not excessive rainfall amounts. Therefore, there are no
fire weather concerns at this time.

&&

.HYDROLOGY...

Though some model uncertainty remains, there is increasing
potential for a significant rain event across the region. Two
distinct waves are expected. The initial batch of rain today
will set the stage for what could be a more widespread flood
event with Saturday's more dynamically-charged system.

It would appear from examination of the convective-allowing
models that the big question for today is whether storms will
initiate along a boundary across South Georgia and North Florida
during the early morning hours through late afternoon. In the
models that depict this scenario, 2 inches of rain is fairly
common with localized heavier amounts. While this is certainly not
enough to generate flash flooding or any riverine issues on its
own, it will create a more favorable environment for Saturday's
rainfall, which is when the bulk of the flash flood threat is
expected. Saturday's system will have a good amount of dynamical
forcing, convective instability, and high PW air to work with
across the region. This should lead to some pretty hefty rainfall
rates. Where there remains some uncertainty is with the speed at
which the system moves through the region. Based on the latest
model guidance, it appears than 2-4 inches of rain is certainly
possible, especially across South Alabama, the Florida Panhandle
and into extreme Southwest Georgia. This results in average storm
maximum amounts of 4-6 inches across the western half of our
region, with isolated maximum amounts near 8 inches possible.
Lower values are expected east of an Albany to Tallahassee line
where 2-4 inches is expected throughout the duration of the event.

In terms of impacts, today's event is not expected to present a
widespread flash flood threat. But by Saturday, a more widespread
heavy rain event will occur, suggesting flash flooding will be a
concern. As such, a flash flood watch may be issued on later
shifts. Areas most prone to flash flooding in this will be urban
areas of Southeast Alabama, extreme Southwest Georgia, and the
Florida Panhandle.

Riverine flooding will take time to develop, given the
anticipated rainfall distribution. The Choctawhatchee, Chipola,
Apalachicola, and Lower Flint could all experience minor flooding
in the days ahead. Rainfall amounts within these basins that
exceed 6 inches, could lead to lower end moderate flooding by next
week. Further east, the Ochlockonee River could reach minor
flooding should 4 inches of rain fall upstream of Leon County.
Other remaining basins in the region could rise into the action
category, but minor flooding is unlikely based on the latest
forecasts.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   78  64  78  63  79 /  50  20  80  50  40
Panama City   76  67  77  64  75 /  60  40  90  50  40
Dothan        77  64  74  60  77 /  70  40  90  50  30
Albany        78  63  76  61  78 /  60  30  90  50  40
Valdosta      81  61  82  62  77 /  40  20  70  50  50
Cross City    82  62  83  63  77 /  10  10  50  60  60
Apalachicola  74  67  75  65  74 /  40  40  80  60  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Fieux
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Fieux
MARINE...Barry
FIRE WEATHER...Barry
HYDROLOGY...Godsey

In the hours before

Special weather statement, Apr 9, 3:16 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
416 AM EDT Fri Apr 9 2021

FLZ014-112-114-090900-
Coastal Bay FL-Inland Gulf FL-Coastal Gulf FL-
416 AM EDT Fri Apr 9 2021

...SPECIAL WEATHER STATEMENT...

At 415 AM EDT/315 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Port St. Joe, moving east at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Port St. Joe, Mexico Beach, Tyndall Air Force Base, Honeyville,
Highland View, St Joseph State Park, Jones Homestead, Ward Ridge,
Overstreet, Milltown, Davis Beach, Howard Creek, Willis Landing,
Beacon Hill, Dalkeith and Saint Joe Beach.

LAT...LON 2996 8550 3009 8514 3004 8513 3003 8511
      3002 8510 3001 8510 3000 8506 2999 8505
      2999 8503 2998 8503 2995 8502 2990 8506
      2983 8503 2982 8502 2981 8502 2975 8543
TIME...MOT...LOC 0815Z 259DEG 25KT 2988 8534

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 1:48 AM CDTSpecial Marine WarningTAE57 min
Apr 9, 3:31 AM CDTSpecial Marine WarningTAE44 min
Apr 9, 3:44 AM CDTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty31 min
Apr 9, 4:15 AM CDTSevere Thunderstorm WarningTAEFranklin, Gulf45 min
Apr 9, 4:55 AM CDTSevere Thunderstorm WarningTAEFranklin35 min
Apr 9, 5:22 AM CDTSpecial Marine WarningTAE53 min
Apr 9, 5:31 AM CDTSpecial Weather StatementTAEFranklin44 min
Apr 9, 5:49 AM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson, Washington56 min
Apr 9, 6:07 AM CDTSpecial Marine WarningTAE113 min
Apr 9, 6:37 AM CDTSpecial Weather StatementTAELiberty38 min
Apr 9, 6:43 AM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson62 min
Apr 9, 6:48 AM CDTAreal Flood AdvisoryTAEBay, Gulf3 hr
Apr 9, 6:59 AM CDTSpecial Weather StatementTAEWalton46 min
Apr 9, 7:16 AM CDTSpecial Weather StatementTAEHolmes44 min
Apr 9, 7:18 AM CDTSpecial Weather StatementTAEGulf27 min
Apr 9, 7:34 AM CDTSevere Thunderstorm WarningTAEHolmes, Jackson, Washington43 min
Apr 9, 7:35 AM CDTSevere Thunderstorm WarningTAEJackson55 min
Apr 9, 7:54 AM CDTSpecial Marine WarningTAE2 hr
Apr 9, 8:31 AM CDTSpecial Marine WarningTAE3 hr
Apr 9, 9:22 AM CDTFlash Flood WarningTAEBay, Walton3 hr
Apr 9, 9:53 AM CDTSpecial Marine WarningTAE3 hr
Apr 9, 10:27 AM CDTSevere Thunderstorm WarningTAEBay48 min
Apr 9, 11:04 AM CDTSevere Thunderstorm WarningTAEBay, Gulf41 min
Apr 9, 11:11 AM CDTFlash Flood WarningTAEBay, Gulf2 hr
Apr 9, 11:27 AM CDTSpecial Marine WarningTAE3 hr
Apr 9, 11:43 AM CDTSpecial Weather StatementTAEGulf47 min
Apr 9, 11:56 AM CDTSpecial Weather StatementTAEBay, Calhoun, Jackson, Liberty, Washington64 min
Apr 9, 12:39 PM CDTSpecial Weather StatementTAELiberty51 min
Apr 9, 2:07 PM CDTSmall Craft AdvisoryTAE29 hr
Apr 9, 2:28 PM CDTSpecial Marine WarningTAE2 hr
Apr 9, 4:42 PM CDTSpecial Weather StatementTAEBay, Calhoun, Gadsden, Gulf, Jefferson, Leon and 2 more48 min
Apr 9, 5:25 PM CDTSpecial Marine WarningTAE95 min
Apr 9, 8:09 AM CDTSpecial Weather StatementTAERandolph51 min
Apr 9, 8:20 AM CDTSpecial Weather StatementTAEDecatur40 min
Apr 9, 8:38 AM CDTSpecial Weather StatementTAETerrell52 min
Apr 9, 8:44 AM CDTSevere Thunderstorm WarningTAEEarly, Miller61 min
Apr 9, 7:57 AM CDTSevere Thunderstorm WarningTAEGeneva, Houston63 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.